MAUDE Adverse Event Report: SMITHS MEDICAL ASD; INC. PORTEX BIVONA FLEXTEND¿ TTS¿ TRACHEOSTOMY TUBES; TUBE TRACHEOSTOMY AND TUBE CUFF

SMITHS MEDICAL ASD; INC. PORTEX BIVONA FLEXTEND¿ TTS¿ TRACHEOSTOMY TUBES; TUBE TRACHEOSTOMY AND TUBE CUFF
Catalog Number FT18AN55NSF861N
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/31/2018
Type of Reportable Event Serious Injury
Event or Problem Description
Information was received indicating that the flange on a smiths medical portex bivona flextend¿ tts¿ tracheostomy tube tore at the tube.The tear was reported to be observed right away and the tracheostomy (trach) tube was changed out with no adverse effects.
 
Additional Manufacturer Narrative
Two custom flextend tracheostomy tubes were returned for analysis.Immediately upon arrival, it was clear that each product was damaged near the area where the flange joins the shaft (they were both torn in the same area to varying degrees, though not completely severed).The area of the tear was examined for what could have potentially began as air bubbles or other weak spots that made the material more susceptible to tearing; no evidence of this was noted.The manufacturing floor supervisor was interviewed and she confirmed that there are no sharp edges expected to come into contact with that portion of the tube during routine production.If the neckflange gets slightly nicked, its material properties make it susceptible for that small nick to propagate further through the part.In light of that (and based on the fact that there have been very limited complaints for this issue), it is possible that there was some sharp object used or excessive manipulation done by the end user that could cause an initial nick which can lead to further tearing.One common cause is the use of velcro trach ties (which are advised against by the dfu).Additionally, a clinical expert from the legal manufacturer site had suggested that it is possible that using certain ointments or padding around the stoma may cause the observed tearing.The smiths medical complaints group was reached out to follow up on these items with the customer; it was confirmed by them that no velcro/ointments/padding were being used by the customer.In light of these facts, it was not possible to conclude what caused the damage present in the complaint sample.All products are subject to 100% visual inspection prior to being sealed and again after being sealed, so there is a high likelihood that these tears would have been detected if they were present before they shipped to the end user.No corrective actions are deemed necessary at this time.Smiths regularly monitors complaints for trends and takes actions accordingly.

Brand Name
PORTEX BIVONA FLEXTEND¿ TTS¿ TRACHEOSTOMY TUBES
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
SMITHS MEDICAL ASD; INC.
6000 nathan lane n
minneapolis, MN 55442
MDR Report Key7823892
Report Number3012307300-2018-03473
Device Sequence Number13846313
Product Code JOH
UDI-Device Identifier15019517139822
UDI-Public15019517139822
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K923878
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date06/07/2023
Device Catalogue NumberFT18AN55NSF861N
Device Lot NumberSS015276
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/14/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/31/2018
Supplement Date Received by Manufacturer09/04/2018
Initial Report FDA Received Date08/28/2018
Supplement Report FDA Received Date10/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;